Risk of Parkinson disease after organophosphate or carbamate poisoning
Several case‐control studies have shown the pesticides rotenone and paraquat to have selective dopaminergic toxicity and to be associated with an increased risk of PD.7 Organophosphate (OP) and carbamate (CM) pesticides are commonly used in modern agriculture to eliminate insects. They are associated with severe toxic injuries and high mortality rates.9 These pesticides damage nerve function by acting as acetylcholinesterase inhibitors in the nervous system, resulting in the accumulation of a neurotransmitter, namely acetylcholine. The chemicals can be inhaled if people are in an area where they were recently applied, or be ingested with foods that are contaminated. Although most patients with OP and CM poisoning have a positive prognosis, severe poisoning is potentially lethal.
Several studies describe cases of possible OP‐induced parkinsonism, with symptoms including resting tremors, akinesia, lack of blinking, impairment of speech and swallowing, cogwheel rigidity, and stooped posture.12 Two previous reports showed irreversible extrapyramidal syndromes and MRI abnormalities after severe OP poisoning, supporting the possible role of these environmental toxins in causing parkinsonism.14 However, no systematic study involved long‐term follow‐up of patients after OP or CM poisoning or addressed the rate of Parkinson disease development.
In this report, we used representative Taiwan National Health Insurance (NHI) data sets to form a cohort for examining whether patients with OP or CM poisoning have an increased risk of PD after several years of follow‐up. To date, this is the largest cohort used to investigate such an association.